MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER
Model Number IC-3893
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Type of Reportable Event Serious Injury
Event or Problem Description
On the 3rd day of ivtm therapy on a resuscitated patient, customer observed that the patient had high d-dimer levels but did not find lower limb deep vein thrombosis (dvt).The icy catheter (lot #unknown) was removed and when pressure was applied to the insertion site to stop the bleeding, the customer observed that the patient's breathing and pulse were abnormal.The patient's lungs were checked, and embolism was found in both main bronchi of the lungs.After consulting with the cardiology department, the customer decided not perform thrombolysis and continue to monitor the patient.Blood clots were observed when the icy catheter was removed.No issues with the catheter or suk.As of (b)(6) 2022, the patient's health have improved and the blood clots are gone.Please see the following related mfr report: 3010617000-2022-01266 for the start-up kit (lot #unknown).
 
Additional Manufacturer Narrative
Zoll has not received the product for investigation.A follow-up report will be submitted when the product is returned and investigation has been completed.Event of pe was assessed as serious due to the life-threatening nature of the condition.The patient was immobile and probably had an inflammatory response due to post-cardiac arrest syndrome (pcas).The patient was in a high-risk category for dvt due to immobility after cardiac arrest.There were no blood coagulopathy results available before initiation of ivtm therapy.Event assessed as probably related to the zoll catheter due to relevant timing and location of dvt.At the same time, the patient's post cardiac arrest condition and immobility possibly contributed to development of current condition of dvt and subsequent pe.Dvt is a known complication of central catheters of any kind.Patients in a critical condition are treated with ivtm.In such cases, those conditions make the patients predisposed to thrombogenicity.Development of thrombus is a common complication is such patient population.Critically ill patients are at increased risk of vte because of the presence of multiple predisposing factors [w.Geerts, et al.Venous thromboembolism and its prevention in critical care.J crit care, 17 (2002), pp.95-104].The rate of thrombosis for critical care patients receiving cvcs ranges from 20 to 30%, patients with peripheral central catheters had a significantly higher incidence rate of dvt than patients with cvc (27.2% vs 9.6%, p=0.0012).The rate of dvt in the patient population receiving ivtm post-cardiac arrest is 1%.Four randomized controlled clinical trials conducted in a total of 943 patients showed that there was no difference in the dvt rate when comparing zoll ivtm catheters to standard cvcs.The rate of dvt in the patient population receiving surface cooling has been reported between 3 and 15%.Timely administration of prophylactic anticoagulation is safe and significantly reduces dvt rates in high-risk patient populations [zoll white paper on dvt].Dvt or pe is anticipated event and could potentially occur with usage of any catheter; event was not serious.The event is probably related to device and it is not related to procedure.
 
Additional Manufacturer Narrative
Correction h10: medical safety assessment (msa) dvt or pe is anticipated event and could potentially occur with usage of any catheter.

Brand Name
ZOLL IVTM ICY CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kim thoa nguyen
2000 ringwood ave.
san jose, CA 95131
4084192922
MDR Report Key15127083
Report Number3010617000-2022-00922
Device Sequence Number15109569
Product Code NCX
UDI-Device Identifier00849111075527
UDI-Public00849111075527
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberIC-3893
Device Catalogue Number8700-0782-03
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2022
Supplement Date Received by Manufacturer08/22/2022
Initial Report FDA Received Date07/28/2022
Supplement Report FDA Received Date08/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown